Skip to content
My WebMD Sign In, Sign Up
High Sugar levels after a steroid shot & Prednisone
avatar
Elgra630 posted:
I am quite upset. My sugar levels have spiked to 377 after having a steroid shot & antibiotic shot today. I am trying to bring my levels down with drinking water but it doesn't seem to be helping. My normal sugar levels go between 100 & 200. I will be on Prednisone until Saturday. I have two ear infections plus swelling in my joints. I am a type II diabetic. I was diagnosed nearly 9 years ago. I also have asthma, osteo arthritis & high cholesterol.
Reply
 
avatar
krhudson responded:
Hi Elgra, sorry about the spike. Unfortunatly that happens. It happened to me as well with a cortizone injection into various joints over the years. Did your Dr. let you know that it is possible you will see a spike in Blood Sugar? I would contact that office and ask what they recommend based on your history that they should have carefully reviewed to prepare you for this. They may think since this is temporary it willgo away but to you it is very important. The ear infections can also cause elevation in Blood Suger. I would also contact the Dr. you use for the Diabetes and talk to his/her nurse. It may be one in the same Dr. for both? Just thinking maybe the steriod was given by a specialist. Please get everyone involved in this in order to avoid a problem. I am type 1, I could adjust my insulin if I had to we may have some advice on the way from other type 2s and maybe Dr. Dansinger. Lets see what we can come up with.

krhudson
 
avatar
phototaker responded:
When I had my cortisone shot for my frozen shoulders(two separate times), my numbers went to the low 200's. It will come down. It takes time though. I'm not on medicine. If you are on Predisone, also, your numbers may stay high until Sat., so call your doctor and let him/her know what's happening with your numbers and what you should do. 377 is getting too high.
 
avatar
Elgra630 replied to krhudson's response:
Thanks so much for the quick response. I appreciate your feedback. My sugar levels have never been this high before. My internal medicine doctor is also my diabetes doctor. The sugar level has come down slightly but not enough yet. I am still continuing the water & watching everything that I eat.
 
avatar
Elgra630 replied to phototaker's response:
Thanks for your response. I have had Prednisone in the past for my asthma & the spikes have been similiar to what yours were. I will call the doctor's office in the morning.
 
avatar
krhudson replied to Elgra630's response:
Good Luck Elgra. I am sure the Dr. will be able to suggest the best course of action. Take care and keep us posted.

krhudson
 
avatar
Elgra630 replied to krhudson's response:
I just called the doctor's office & wasn't very impressed with the response. My sugar levels have dropped to 163 due to lots of water, an extra Metformin and Glimepride. The nurse's reaction was "call us if you have a spike that high again." "We would need to see you for an office visit."
 
avatar
krhudson replied to Elgra630's response:
I am glad it fell to 163. That is not the greatest number but will get you by for now. Did they tell you the extra Metformin is ok? Seems like you are handeling this the best you can and as the nurse said, be sure and call them if it climbs again. I remember my blood sugar also reduced by the next morning and got better through the day. I think you will be ok.

krhudson
 
avatar
phototaker replied to Elgra630's response:
Since your numbers are dropping, that sounds much better.
When mine go up, they take hours to come down. Water is the best way. You could walk, too, not vigorously, as that will bring numbers up. I found protein was helpful for me, no carbs...maybe some nuts like almonds or walnuts.

Did the doctor or nurse okay raising your Metformin or Glimepride? They sure didn't sound very helpful on the phone. I don't think they know what to do, either, except tell you to come in for an office visit. Ask them if you come in, what would they do, give you insulin???
 
avatar
Elgra630 replied to phototaker's response:
There has been a big change in staff over the past year or so in the office. I had the feeling that this new nurse just didn't really care about how I was able to bring the spike down. I have had to do this once or twice before and it has brought the spike down. My levels were at 135 last night & 110 this morning. I am virtually eliminating carbs from my diet. I did spike up this evening to 257 so I am doing another round of adding an extra pill plus continuing to drink a lot of water.
 
avatar
Elgra630 replied to krhudson's response:
Thank your for your help. I have had better numbers today. This morning I had a reading of 110. I am finding that limitiong my carbs is essential right now. I am eating more protein & more vegetables. I did spike tonight to 257 so I am again taking another metforman & glimipride.
 
avatar
phototaker replied to Elgra630's response:
Glad to hear you're feeling much better, and your numbers
are coming down again. Good morning number.
 
avatar
krhudson replied to Elgra630's response:
Hi Elgra, if you can get in the habit now while you go through this to eliminate carbs and stick with veggies and 4 oz. of protein or what ever the dietitian can recommend if you want to see one that would really help. I have a problem totally eliminating carbs but I have found that the best way to reduce spikes. Less juice, same thing, stick to small amounts of juice. Did you have carbs tonight to cause the 257 or do you think it is still the body reacting to the steroid? It seems like you are doing a whole lot better. Keep us posted.

krhudson
 
avatar
Louise_WebMD_Staff replied to Elgra630's response:
Elgra-yay for the better numbers today. Limiting your carbs is essential during the time you are on prednisone. I do not have diabetes but my blood sugar reacts in much the same way while on prednisone and my doctor always recommends the carb limits during that time.

I would definitely reiterate that you need to be sure that the extra oral meds are ok with your doctor. They don't work the same way as insulin and don't generally do much good on an as needed or extra as needed basis.
~Louise


Helpful Tips

Getting blood sugar under control using insulin
I normally like Dr. Gabe Mirkin 's advice and newsletters. But in one of his most recent newsletter articles, he commits the same medical ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.